Kansas, 2019

Hail in Kansas, April 17, 2019

April 17, 2019 · NWS EAX · 1 event in 1 county or zone

On the evening of April 17, 2019 scattered strong to severe thunderstorms moved through portions of far eastern Kansas and eventually into the Kansas City Metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of April 17, 2019 scattered strong to severe thunderstorms moved through portions of far eastern Kansas and eventually into the Kansas City Metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 17, 2:22 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 17, 2:22 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
322 PM CDT Wed Apr 17 2019

.Discussion...
Issued at 322 PM CDT WED APR 17 2019

First severe weather threat of the season expected to get underway
late this afternoon and and evening as well-advertised cold front
moves south over the region. Afternoon 1-min visible satellite
imagery finally starting to show some breaks in the overlying
status deck, which should help the atmosphere become weak to
moderately unstable as MLCAPE values exceed 1500-2000 J/kg later
today. Biggest uncertainty with this evening's event continues to
be the strength of the capping inversion, and whether enough
frontal convergence and column lifting associated with large-scale
ascent from an approaching shortwave to our northwest will be
able to provide enough forcing to initiate surface based
convection. In fact, latest ACARS soundings from MCI still show a
fairly strong cap in place over our region, which may be showing
some signs of weakening as latest 7.34 um water vapor imagery is
showing the warmest brightness temperatures associated with the
cap beginning to move east into eastern Missouri and western
Illinois. Given this scenario, along with the fact that various
high-res model solution's suggest the cold front will eventually
light up early this evening, we expect expect activity to get
underway around the 00z time frame.

An additional area of uncertainty continues to be just how much of
this activity impacts the greater Kansas City Metro. Latest high-
res model runs seem to want to develop convection a little further
north than previously expected, which means a sizable portion of
the KC metro may be under the gun for developing storms later this
evening. That said, best chances still look to occur along and
south of the I-35 corridor, with activity decreasing in areal
extent the further north one goes. In any event, given sufficient
buoyancy for ascent, along with unidirectional shear profiles
through the atmospheric column, it currently appears the main
threats will be large hail and strong winds owing to steep low
and mid-level lapse rates along with decent downdraft CAPE values
(500-1000 J/kg) which should allow adequate mixing of
thunderstorm generated downdrafts to the surface. Storm mode will
likely be messy as deep-layered shear vectors will become
increasingly parallel to the incoming boundary as the evening
hours progress. While enough shear may exist for a few isolated
storms initially, the prevailing idea is that activity will
congeal into a MCS fairly quickly this evening. While an isolated
tornado or two cannot be ruled out with initial discrete activity,
the main threats will undoubtedly be large hail and strong winds,
especially as activity becomes more and more linear in nature.

In addition to the severe wx threat, the other concern will be the
potential for heavy rainfall as models continue to paint 1+"
amounts across southern portions of the fcst area, especially
south of Route 50. Fortunately, 1- and 3-hr flash flood guidance
values largely remain over 2" for a good portion of the area,
which combined with the expectation that the heaviest rains will
occur over a non-urban landscape, should promote a limited flash
flood threat despite PWAT values exceeding the 90th percentile
for this time of year.

Rain/storms should gradually start working to the south and east
during the predawn hours which should be followed by a drying
trend on Thursday. Temperatures will be noticeably cooler both
Thursday and Friday as cold air advection remains in place both
days. From this point forward, the fcst largely looks dry through
the first half of the weekend before a southward sagging cold
front brings the next chance for organized rainfall to the area on
Easter Sunday. And looking even further out, unsettled weather
looks to remain across the region through midweek as longwave
troughing takes hold over the southern Rockies and Plains, which
should allow several migrating disturbances to pass overhead in
persistent southwesterly flow aloft.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1235 PM CDT WED APR 17 2019

Main concern going forward with this afternoon's forecast involves
thunderstorm potential later this evening as well-advertised
frontal boundary sags south over the region. High-res model
guidance continues to show developing shwr/storm activity after
the 23z time frame, with activity lingering through the early
overnight hours before diminishing with time. For now, the most
likely sites to see impacts include both IXD and MKC, with chances
dropping off the further north you go. Biggest uncertainty this
afternoon remains whether developing storms will impact MCI, but
given TS was already offered with the 12z forecast, along with the
fact that development may occur just south of the terminal, have
elected to maintain a tempo group for storms for all KC terminals
this evening. As with any convective episode, short duration MVFR
and even IFR conditions will be possible with any activity that
impacts area terminals this evening. Winds will continue to veer
to the northwest through the period with gusts as high as 20 kts
likely following frontal passage later tonight and continuing
through the end of the forecast period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...32
Hazardous weather outlook, Apr 17, 3:49 AM CST, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
449 AM CDT Wed Apr 17 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
449 AM CDT Wed Apr 17 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Storm chances return this evening. Some storms could be strong to
severe between 6 PM and 10 PM, with large hail and damaging winds
the primary threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Apr 17, 3:53 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
453 PM CDT Wed Apr 17 2019

KSZ102-MOZ011-012-172245-
Doniphan KS-Holt MO-Andrew MO-
453 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DONIPHAN...SOUTHEASTERN
HOLT...SOUTHERN NODAWAY AND WESTERN ANDREW COUNTIES UNTIL 545 PM
CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Highland, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Savannah, Highland, Oregon, Amazonia, Forest City, Fillmore, White
Cloud, Leona, Iowa Point and Fanning.

This includes Interstate 29 between mile markers 57 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 9534 4000 9531 4001 9532 4013 9503
      4013 9487 4000 9482 3982 9488 3977 9534
TIME...MOT...LOC 2152Z 257DEG 28KT 3988 9536

Kurtz
Special weather statement, Apr 17, 3:58 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT Wed Apr 17 2019

KSZ057-172245-
Miami KS-
458 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MIAMI COUNTY UNTIL 545 PM
CDT...

At 456 PM CDT, Doppler radar was tracking a strong... possibly
severe thunderstorm over Harris, Kansas, or 9 miles northwest of
Garnett, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Paola, Osawatomie and Beagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3867 9506 3870 9501 3859 9486 3845 9484
      3839 9506
TIME...MOT...LOC 2156Z 238DEG 28KT 3834 9541

Kurtz
Special weather statement, Apr 17, 4:16 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
516 PM CDT Wed Apr 17 2019

MOZ003>005-172300-
Worth MO-Gentry MO-Harrison MO-
516 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WORTH...NORTHEASTERN
GENTRY AND NORTHERN HARRISON COUNTIES UNTIL 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Grant City, or 9 miles north of Albany, moving
east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ridgeway, Eagleville, Blythedale, Mount Moriah, Allendale, Denver and
Martinsville.

This includes Interstate 35 in Missouri between mile markers 96 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4048 9379 4033 9379 4028 9440 4040 9444
      4046 9439 4058 9389
TIME...MOT...LOC 2216Z 257DEG 31KT 4039 9433

Kurtz
Special weather statement, Apr 17, 4:32 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
532 PM CDT Wed Apr 17 2019

KSZ025-102-MOZ011-020-172315-
Doniphan KS-Atchison KS-Buchanan MO-Holt MO-
532 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHERN ATCHISON...
WESTERN BUCHANAN AND SOUTHEASTERN HOLT COUNTIES UNTIL 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whiting, or near Horton, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atchison, Wathena, Troy, Effingham, Rushville, Lancaster, Muscotah,
Denton, Doniphan, Severance, Huron, St. Joseph Airport and Bendena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 3965 9557 3965 9534 3977 9534 3987 9503
      3977 9491 3961 9491 3948 9557
TIME...MOT...LOC 2231Z 251DEG 42KT 3959 9559

Kurtz
Special weather statement, Apr 17, 4:38 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
538 PM CDT Wed Apr 17 2019

KSZ104-105-MOZ028-029-037-172330-
Johnson KS-Wyandotte KS-Platte MO-Jackson MO-Clay MO-
538 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WYANDOTTE...
NORTHEASTERN JOHNSON...SOUTHWESTERN CLAY...SOUTHEASTERN PLATTE AND
NORTHWESTERN JACKSON COUNTIES UNTIL 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shawnee, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Shawnee, Lenexa,
Leawood, Raytown, Liberty, Gladstone, Prairie Village, Merriam,
Mission, Parkville, Edwardsville, North Kansas City, Fairway, Mission
Hills, Sugar Creek and Riverside.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 15.
 Interstate 70 in Kansas between mile markers 414 and 423.
 Interstate 35 in Missouri between mile markers 0 and 13.
 Interstate 35 in Kansas between mile markers 222 and 235.
 Interstate 29 between mile markers 0 and 5.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 near mile marker 16.
 Interstate 435 between mile markers 0 and 11, and between mile
markers 51 and 67, and near mile marker 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas...and west central Missouri.

LAT...LON 3891 9483 3903 9489 3926 9456 3916 9440
      3903 9436
TIME...MOT...LOC 2238Z 240DEG 21KT 3901 9479

Kurtz
Special weather statement, Apr 17, 4:44 PM CST, 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
544 PM CDT Wed Apr 17 2019

MOZ004-005-012>014-172345-
Daviess MO-De Kalb MO-Gentry MO-Harrison MO-Andrew MO-
544 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIESS...SOUTHERN
GENTRY...SOUTHWESTERN HARRISON...SOUTHEASTERN ANDREW AND NORTHERN
DEKALB COUNTIES UNTIL 645 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Savannah, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Savannah, King City, Union Star, Pattonsburg, Coffey, Jameson,
Mcfall, Fairport, Ford City, Helena and Santa Rosa.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 68 and 87.
 Interstate 29 near mile marker 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northwestern Missouri.

LAT...LON 3986 9483 4002 9486 4023 9405 4011 9391
      3996 9393
TIME...MOT...LOC 2244Z 258DEG 38KT 3997 9476

Kurtz

The radar

The Pleasant Hill radar (KEAX), 55 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miami

When
April 17, 4:45 PM CST
Where
Miami County, 2.27 mi ENE of Paola
Measured
0.75 in hail
Reported by
Public
Coordinates
38.580, -94.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809600.